Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 146, NWS Mobile, AL

August 18, 2001Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2001, 2:39 PM CDT for Baldwin County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 2:39 PM CDT (19:39 UTC)
Expired
Aug 18, 2001, 3:30 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baldwin County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2982 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KMOB 181940
SVRMOB
ALC003-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A  SEVERE THUNDERSTORM NEAR STOCKTON...MOVING EAST AT 10 MPH.

* THE SEVERE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL BALDWIN COUNTY.

STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3099 8781 3081 8779 3083 8765 3105 8770

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 AM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 3:00 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT SAT AUG 18 2001

LARGE H5 TROF CONTINUES TO CHUG INTO THE EASTERN STATES THROUGH
SUNDAY NIGHT WHILE THE RIDGING WEAKENS OVER THE NORTHERN GULF.
SERIES OF MID LEVEL SHORTWAVES EMBEDDED IN SOUTHERN EXTENT OF THE
WESTERLIES LOOK TO MOVE ACROSS THE AREA TODAY THROUGH
SUNDAY...ALTHOUGH TIMING IS DIFFICULT TO PIN DOWN.  THUNDERSTORM
COMPLEX THAT MOVED ACROSS THE AREA LAST EVENING LEFT AN OUTFLOW
BOUNDARY THAT APPEARS TO BE LOCATED FROM JUST SOUTH OF THE NORTHWEST
FL PANHANDLE TO SOUTHERN BALDWIN COUNTY THEN BACK TO JUST SOUTH OF
PIB PER KMOB RADAR LOOP AND AP PATTERN.  AS A MID LEVEL SHORTWAVE
APPROACHES TODAY AND SURFACE FLOW BECOMES SOUTHWESTERLY WITH THE AID
OF SEA BREEZE CYCLE...EXPECT THE BEST COVERAGE OVER THE COASTAL
COUNTIES AND SOUTHEAST MS...WITH LEAST COVERAGE OVER GZH AREA.  GZH
AREA MAY RECEIVE A BIT MORE COVERAGE TONIGHT AS THE WESTERLY
STEERING FLOW MOVES THE AFTERNOONS CONVECTION THAT WAY DURING THE
EVENING HOURS.  AS THE H5 TROF ADVANCES FURTHER INTO THE SOUTHEAST
STATES...MODELS DISAGREE ON STRENGTH AND TIMING OF EMBEDDED
SHORTWAVES...SO WILL GO WITH CHANCE POPS ON SUNDAY ACROSS THE AREA
FOR NOW.

MARINE AND FIRE...NO HIGHLIGHTS.  SOUTHWEST WINDS 10 TO 15 KNOTS
THROUGH SUNDAY.  SEAS 2 FEET OR LESS.

EXTENDED RANGE...MAY SEE SOME CHANGES TO THE LATTER PORTION OF THE
EXTENDED PERIOD DEPENDING ON WEATHER FEATURES...BUT FOR NOW WILL
JUST LEAVE THE CURRENT EXTENDED PACKAGE AS IS.

PRELIM NUMBERS...
MOB TE 091/074 091/073 092 295242
PNS TE 090/076 091/076 091 295242
DTS TE 089/079 089/079 089 295242
GZH EE 090/072 092/071 093 293332
2R0 TE 092/071 093/067 093 295232
61A TE 092/071 093/068 093 295232

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:53 PM CDTSevere Thunderstorm WarningMOBChoctaw67 min
Aug 17, 8:08 PM CDTSevere Thunderstorm WarningMOBWashington52 min
Aug 18, 2:55 PM CDTTornado WarningMOBBaldwin35 min
Aug 18, 3:57 PM CDTSevere Thunderstorm WarningMOBCovington33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.